PIP: Recently there have been reports that long-term use of estrogen- containing oral contraceptives (OCs) can induce folic acid and vitamin B deficiency which can lead to hematopoiesis. The symptoms are paleness, forgetfulness, sleeplessness, and euphoric and depressive states. This deficiency occurs when serum folic content falls below 8 nmol/1 or 3 ng/ml. According to a nutrition group blood folic acid level declined up to 40% in patients taking OCs. In a Sri Lanka study of healthy women aged 20-45 taking Ovulen 50 (.05 mg of ethinyl estradiol and 1 mg of ethynodiol diacetate) folic acid level dropped in the 1st 6 months stabilizing at 2.2 ng/ml in those from the lowest social classes and at 2.9 ng/ml in those from privileged classes. Prophylactic substitution of folic acid in the diet was recommended by WHO, but it is less effective since it appears in the diet as polyglutamate that has to be broken down to absorbable monoglutamate. A US study found that taking OCs for 60 months resulted in a 40% reduction of the vitamin B12 serum level, while vitamin B12 concentrations in erythrocytes and peripheral blood stayed normal. Vitamin B12 helps recover tetrahydrofolic acid from N-methyltetrahydrofolic acid. Possibly this is another manifestation of OC-induced folic acid hypovitaminosis. OCs can also influence tryptophan metabolism reducing its blood concentration whereby less 5-hydroxytryptamine (serotonin) is produced. This results in headache, concentration decreases irritability, and sleep disturbances. In addition, lower riboflavin (vitamin B2) and thiamin concentration in erythrocytes was reported after using OCs. Counseling on the possible effect on vitamin stores and on proper nutrition including folic acid as monoglutamate is necessary for women who use OCs or estrogen substitution therapy for postmenopause or for osteoporosis prophylaxis.